Alert archive / Vermont / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 31, 2001, 5:20 PM EDT for Lamoille County, Vermont. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 31, 2001, 6:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Lamoille County, VT
The radar
The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:25 PM EDT | Thunderstorm Wind | Cambridge, VT | |
| Aug 31, 5:25 PM EDT | Thunderstorm Wind | Jeffersonville, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS51 KBTV 312121 SVRBTV VTC015-312215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 520 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMOILLE COUNTY IN VERMONT * UNTIL 615 PM EDT * AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CAMBRIDGE AND JEFFERSONVILLE AROUND 520 PM EDT NEAR JOHNSON AROUND 540 PM EDT NEAR HYDE PARK AND MORRISVILLE AROUND 550 PM EDT JUST SOUTH OF EDEN AROUND 600 PM EDT NEAR WOLCOTT AROUND 610 PM EDT A SEVERE THUNDERSTORM WARNING MEANS SEVERE WEATHER HAS BEEN DETECTED OR IS IMMINENT. TAKE ACTION TO PROTECT YOURSELF BY MOVING INDOORS AWAY FROM WINDOWS. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:40 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 31, 3:40 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT FRI AUG 31 2001
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...SEE SPC OUTLOOKS AND
WATCH STATEMENTS FOR DETAILED DISCUSSION. STRONG UPPER DYNAMICS TO
ACCOMPANY THE COLD FRONT THROUGH THE REGION OVERNIGHT...PROVIDING
STRONG ASCENT FOR RAINFALL PRODUCTION OVERNIGHT. SO EXPECT
CONSIDERABLE CLOUDINESS AND SHOWERS OVERNIGHT BEHIND INITIAL
CONVECTIVE STORMS. SHOWER ACTIVITY TO END SHORTLY AFTER MIDNIGHT
ST. LAWRENCE VALLEY...AND EVENTUALLY IN EASTERN VERMONT TOWARD
DAYBREAK. MODELS KEEP CONSIDERABLE LOW-LEVEL MOISTURE LOCKED IN ON
SATURDAY...AND WITH SUBSIDENCE BUILDING IN SLOWLY...HAVE GONE WITH
MOSTLY CLOUDY WITH MAX TEMPERATURES GENERALLY IN THE 60S. CLEARING
OUT SATURDAY NIGHT WITH ADIRONDACKS AND NORTHEASTERN VERMONT DROPPING
INTO THE MID OR PERHAPS EVEN THE LOWER 30S. FROST THREAT DOES NOT
APPEAR WIDESPREAD ENOUGH TO WARRANT MENTION AT THIS TIME. COLD
ADVECTION CONTINUING INTO SUNDAY MORNING...AND MAX TEMPERATURES
ABOUT THE SAME AS SATURDAY DESPITE MORE SUNSHINE.
MEDIUM RANGE...MRF/ECMWF KEEP WESTERLIES TO THE NORTH OF OUR AREA
THROUGH WEDNESDAY...SUGGESTING DRY WEATHER WITH A WARMING TREND BY
MIDWEEK. UKMET (AND SEF TO A LESSER EXTENT) SHARPEN THE UPPER
TROUGH AXIS ENOUGH TO DROP THE WESTERLIES ACROSS NORTHERN NEW
ENGLAND TUESDAY AND WEDNESDAY...PRESENTING THE POSSIBILITY OF COOLER
TEMPERATURES AND SOME SHOWERS IN NORTHERN VERMONT. FOR NOW WILL
FOLLOW THE PREVIOUS FORECAST OF DRY WITH A WARMING TREND AND SEE
HOW SUBSEQUENT MODEL RUNS HANDLE THE SITUATION.
ST. JEAN
.BTV...SEVERE THUNDERSTORM WATCH NYZ026>031-034-035-VTZ001>012 UNTIL
01 UTC.In the hours before
Special weather statement, Aug 31, 3:08 PM EDT, 2 hours 12 minutes before
NYZ026>031-034-035-VTZ001>012-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 704 ISSUED FOR THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE NORTH COUNTRY...EFFECTIVE UNTIL 900 PM. THE COUNTIES INCLUDED IN THE WATCH ARE SAINT LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK. FOR VERMONT...THE COUNTIES ARE GRAND ISLE...FRANKLIN... CHITTENDEN...ADDISON...RUTLAND...ORLEANS...LAMOILLE...WASHINGTON... ORANGE...WINDSOR...CALEDONIA...AND ESSEX. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR ADDITIONAL PRODUCTS DESIGNED TO KEEP YOU INFORMED ON THIS SEVERE THUNDERSTORM POTENTIAL. EVENSON
Local storm report, Aug 31, 3:49 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT FRI AUG 31 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM TUPPER LAKE NY WIND DAMAGE
08/31/01 FRANKLIN SEVERAL POWER POLES DOWN
ON STATE ROUTE 30...JUST
SOUTH OF TUPPER LAKE.
REPORTED BY SPOTTER.
0310 PM TUPPER LAKE NY .88 INCH HAIL
08/31/01 FRANKLIN NICKEL HAIL REPORTED BY
SPOTTER.Nearby
Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.